Alert archive / Wisconsin / Gale Warnings in 2023
Gale Warning 4, NWS Green Bay, WI
NWS Green Bay, WI issued this gale warning at Feb 21, 2023, 9:17 PM CST. It took effect at Feb 22, 2023, 3:00 PM CST. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 21, 2023, 9:17 PM CST (03:17 UTC)
- In effect from
- Feb 22, 2023, 3:00 PM CST
- Expired
- Feb 23, 2023, 3:39 AM CST
- In force
- 13 hr
- Issued by
- NWS Green Bay, WI
The text
As transmitted.
078 WHUS73 KGRB 220317 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 917 PM CST Tue Feb 21 2023 LMZ541>543-221130- /O.CON.KGRB.SC.Y.0019.230222T1500Z-230222T2100Z/ /O.UPG.KGRB.GL.A.0001.230222T2100Z-230223T1800Z/ /O.NEW.KGRB.GL.W.0004.230222T2100Z-230223T1500Z/ Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 917 PM CST Tue Feb 21 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 AM TO 3 PM CST WEDNESDAY... ...GALE WARNING IN EFFECT FROM 3 PM WEDNESDAY TO 9 AM CST THURSDAY... * WHAT...For the Small Craft Advisory, northeast winds 20 to 25 kts with gusts up to 30 kts and waves 5 to 8 ft expected. For the Gale Warning, northeast winds 20 to 30 kts with gusts up to 40 kts and waves 8 to 12 ft expected. * WHERE...Lake Michigan nearshore waters from Washington Island to Sheboygan. * WHEN...For the Small Craft Advisory, from 9 AM to 3 PM CST Wednesday. For the Gale Warning, from 3 PM Wednesday to 9 AM CST Thursday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. * ADDITIONAL DETAILS...Freezing spray is expected during the time of the Gale Warning as well. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Kruk
5 follow-up statements
698 WHUS73 KGRB 221009 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 409 AM CST Wed Feb 22 2023 LMZ541>543-221815- /O.EXT.KGRB.SC.Y.0019.230222T1009Z-230222T2100Z/ /O.CON.KGRB.GL.W.0004.230222T2100Z-230223T1500Z/ Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 409 AM CST Wed Feb 22 2023 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 PM CST THIS AFTERNOON... ...GALE WARNING REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO 9 AM CST THURSDAY... * WHAT...For the Gale Warning, northeast winds 20 to 30 kts with gusts up to 40 kts and waves 6 to 11 ft expected. For the Small Craft Advisory, northeast winds 15 to 25 kts with gusts up to 30 kts and waves 4 to 7 ft. * WHERE...Lake Michigan nearshore waters from Washington Island to Sheboygan. * WHEN...For the Gale Warning, from 3 PM this afternoon to 9 AM CST Thursday. For the Small Craft Advisory, until 3 PM CST this afternoon. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
176 WHUS73 KGRB 221617 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 1017 AM CST Wed Feb 22 2023 LMZ541>543-230030- /O.CON.KGRB.SC.Y.0019.000000T0000Z-230222T2100Z/ /O.CON.KGRB.GL.W.0004.230222T2100Z-230223T1500Z/ Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 1017 AM CST Wed Feb 22 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS AFTERNOON... ...GALE WARNING REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO 9 AM CST THURSDAY... * WHAT...For the Gale Warning, northeast winds 20 to 30 kts with gusts up to 40 kts and waves 7 to 11 ft expected. For the Small Craft Advisory, northeast winds 15 to 25 kts with gusts up to 30 kts and waves 4 to 7 ft. * WHERE...Lake Michigan nearshore waters from Washington Island to Sheboygan. * WHEN...For the Gale Warning, from 3 PM this afternoon to 9 AM CST Thursday. For the Small Craft Advisory, until 3 PM CST this afternoon. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
106 WHUS73 KGRB 222131 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 331 PM CST Wed Feb 22 2023 LMZ541>543-230545- /O.CON.KGRB.GL.W.0004.000000T0000Z-230223T1500Z/ Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 331 PM CST Wed Feb 22 2023 ...GALE WARNING REMAINS IN EFFECT UNTIL 9 AM CST THURSDAY... * WHAT...Northeast winds 20 to 35 kts with gusts up to 40 kts and waves 6 to 12 ft. * WHERE...Lake Michigan nearshore waters from Washington Island to Sheboygan. * WHEN...Until 9 AM CST Thursday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. * ADDITIONAL DETAILS...Freezing spray is also expected, mainly north of Kewaunee. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Kruk
135 WHUS73 KGRB 230346 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 946 PM CST Wed Feb 22 2023 LMZ541>543-231200- /O.CON.KGRB.GL.W.0004.000000T0000Z-230223T1500Z/ Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 946 PM CST Wed Feb 22 2023 ...GALE WARNING REMAINS IN EFFECT UNTIL 9 AM CST THURSDAY... * WHAT...Northeast winds 20 to 35 kts with gusts up to 40 kts and waves 6 to 12 ft. * WHERE...Lake Michigan nearshore waters from Washington Island to Sheboygan. * WHEN...Until 9 AM CST Thursday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. * ADDITIONAL DETAILS...Freezing spray is also expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ mpc
424 WHUS73 KGRB 230939 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 339 AM CST Thu Feb 23 2023 LMZ541>543-231745- /O.CAN.KGRB.GL.W.0004.000000T0000Z-230223T1500Z/ /O.NEW.KGRB.SC.Y.0020.230223T0939Z-230224T0600Z/ Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 339 AM CST Thu Feb 23 2023 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT... ...GALE WARNING IS CANCELLED... * WHAT...Northeast winds 15 to 25 kts with gusts up to 30 kts becoming north and diminishing to 10 to 15 kts by evening. Waves 7 to 10 ft subsiding to 2 to 4 ft this evening. * WHERE...Lake Michigan nearshore waters from Washington Island to Sheboygan. * WHEN...Until midnight CST tonight. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this gale warning went out at Feb 21, 8:30 PM CST, 47 minutes earlier.
Area forecast discussion, Feb 21, 8:30 PM CST, 47 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 830 PM CST Tue Feb 21 2023 New Information added to update section .UPDATE... Issued at 829 PM CST Tue Feb 21 2023 The latest RAP analysis and satellite/radar imagery show a deformation zone extending across central Minnesota and northern Wisconsin this evening. 800-700mb frontogenesis south of this axis is helping to generate a swath of snow, which has been spreading east across western and central WI this evening, and reaching the Oshkosh area at around 8 pm. The snow has yet to reach north of HWY 29 and east of US 51, thanks to residual dry air below 800mb. However, mesoanalysis is showing low level saturation spreading east into north-central WI and think snow will start to reach the surface over the northwoods shortly. But with the slower start, trended downward with snowfall amounts across far northern WI. This may mean that the northern tier of counties within the winter weather advisory will struggle to reach 3". Otherwise, a snowfall axis of 3-5" south of HWY 29 is looking good so far this evening. No changes to the winter weather advisory for tonight. && .SHORT TERM...Tonight and Wednesday Issued at 243 PM CST Tue Feb 21 2023 Headline changes include an eastward expansion of tonight's Winter Weather Advisory, an upgrade of the Winter Storm Watch to a Warning, with an earlier start time over our southern counties. Lake-induced low clouds lingered across northern WI, as mid/high clouds quickly approached from the west. The regional radar mosaic showed snow moving into eastern MN. Strong frontogenesis, 850/700 mb warm air advection and the RRQ of an upper level jet will overspread the forecast area during the late afternoon and evening, causing light to occasionally moderate snow to develop, then continue through the night. With a cold air mass and deep dendritic growth zone in place, expect a widespread powdery accumulation of 3 to 5 inches across roughly the southern 2/3rds of the forecast area. Have expanded the Winter Weather Advisory eastward into Oconto, southern Marinette and Door counties. The snow should diminish Wednesday morning, but models show a quicker return of significant snow accumulations into central and east central WI during the afternoon, as strong mid-level WAA/isentropic lift arrives. Northeast winds will increase during the day, and gust to 25 to 35 mph north, and 35 to 45 mph south in the afternoon. Considerable blowing or drifting snow is expected, especially in opens areas of central WI, the Fox Valley and lakeshore. The Watch has been upgraded to a Warning, and the start time has been tiered from noon in our southernmost counties to 6 pm in northern WI. .LONG TERM...Wednesday Night Through Tuesday Issued at 243 PM CST Tue Feb 21 2023 The main focus of the extended period will be the resolution of the winter storm passing over the area from the middle of the week through Thursday. Wednesday night through Thursday... The winter storm will be ongoing over the beginning of the extended period as the surface low lifts out of the Central Plains and into Iowa through the overnight. The associated warm front will lift towards the southern Wisconsin border during this period, bringing overrunning warm air and moisture well into Wisconsin. As a result, a fairly tight baroclinic zone will be over southern Wisconsin with strong FGEN forcing north of this area in central and northern Wisconsin. Upper level support will not be lacking during this period either, as a pair of upper jets rotate over the region. Snow fall rates will likely be high at times, with rates up to an inch an hour not unlikely through Thursday morning. Added to this, wind gusts will range from 30 to 45 mph at times, creating near whiteout conditions overnight. As the surface system departs northeastwards towards lower Michigan Canada Thursday morning, the most intense snowfall will lift into northern WI. By the early afternoon, overall intensity will be headed downwards, with gradually diminishing winds and snowfall. That said, snow will likely become more fluffier as the day wears and colder air wraps into the region. This could keep a prolonged period of lower visibility in place into Thursday afternoon as the newest snow remains more prone to blowing and drifting despite the slowly decreasing wind gusts. All is said and done, snowfall totals from Wednesday night through Thursday afternoon are expected to be between 5-10 inches south of a line from Wisconsin Rapids to Oconto, and 10-15 north of this line. Given the wind during this period, measuring will be fairly difficult as there will likely be marked difference between open areas and the tallest drifts. Thursday night and Friday... Any remaining light snow will move out of the region Thursday evening and overnight. A fairly cold and dry airmass will be in place through the surface for this period, creating a fairly cold night for the region. Friday morning wind chill values across portions of central to north-central will likely be in the 10 to 20 below zero range. That said, WAA will pick up again over the day Friday but moisture will likely be insufficient to produce any precipitation during the day. By the early evening and early overnight, models do produce sporadic chance pops across the area, but the overall impact will likely be low. Stuck to blended guidance for this period. Rest of the forecast...The weekend will see moderating temperatures, with highs gradually headed back into the 30s to lower 40s by Monday. The next active weather system could arrive early next week, but given the temperatures in the forecast, currently would expected primarily rain as the dominant p-type. && .AVIATION...for 00Z TAF Issuance Issued at 542 PM CST Tue Feb 21 2023 - A large area of snow will spread across the region from west to east through 9 pm. Widespread IFR visibilities and MVFR ceilings can be expected in the snow through late tonight. Local reductions of visibilities to LIFR are possible. Several inches of dry snow are likely. - The snow may diminish somewhat Wednesday morning, but will intensify from south to north during the afternoon as a winter storm approaches from the Southern Plains. - Northeast winds will be increasing through the day. Gusts of 30 to 40 mph are likely during the afternoon. The gusty winds combined with the new snow will lead to reduced visibilities in blowing snow. && .GRB WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning from 6 PM Wednesday to 6 PM CST Thursday for WIZ005-010>013-018-019-021-073. Winter Weather Advisory until 9 AM CST Wednesday for WIZ018>022- 030-031-035>040-045-048>050-073-074. Winter Storm Warning from 3 PM Wednesday to 6 PM CST Thursday for WIZ020-022-030-031-035>040-074. Winter Storm Warning from noon Wednesday to 6 PM CST Thursday for WIZ045-048>050. && UPDATE.........MPC SHORT TERM.....Kieckbusch LONG TERM......Uhlmann AVIATION.......MPC
Hazardous weather outlook, Feb 21, 2:48 PM CST, 6 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 248 PM CST Tue Feb 21 2023 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-222100- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 248 PM CST Tue Feb 21 2023 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight Snow will arrive from west to east during the late afternoon and early evening hours, and continue tonight. Snow accumulations of 2 to 5 inches are expected over much of the forecast area, with the highest totals in central WI. Hazardous travel conditions will develop over the region tonight, and may persist into the Wednesday morning commute. .DAYS TWO THROUGH SEVEN...Wednesday through Tuesday An extended period of accumulating snow and strong winds can be expected Wednesday afternoon into Thursday. Very heavy snow, strong northeast winds and considerable blowing and drifting snow are imminent. Localized blizzard conditions will be possible. This system will result in widespread dangerous travel conditions, so anyone with travel plans should closely monitor the latest forecasts and statements. Flight delays or cancellations will be likely. A Winter Storm Warning, with staggered start times from south to north, has been issued from Wednesday afternoon through Thursday for all of northeast Wisconsin. .SPOTTER INFORMATION STATEMENT... Spotters are requested to report their snowfall measurements to the National Weather Service. LMZ521-522-541>543-222100- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 248 PM CST Tue Feb 21 2023 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Tuesday Northeast gale force winds are expected Wednesday afternoon into Thursday morning. Kieckbusch/Uhlmann
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.